Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 220, NWS Cheyenne, WY

July 29, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 3:29 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 3:29 PM MDT (21:29 UTC)
Expired
Jul 29, 2018, 4:30 PM MDT
In force
61 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS55 KCYS 292129
SVRCYS
WYC001-021-031-292230-
/O.NEW.KCYS.SV.W.0220.180729T2129Z-180729T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
329 PM MDT SUN JUL 29 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Albany County in southeastern Wyoming...
  Northwestern Laramie County in southeastern Wyoming...
  Southern Platte County in southeastern Wyoming...

* Until 430 PM MDT.

* At 329 PM MDT, a severe thunderstorm was located 14 miles southeast
  of Garrett, or 20 miles west of Wheatland, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chugwater and Iron Mountain. 

This includes Interstate 25 in Wyoming between mile markers 48 and
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4205 10552 4214 10530 4173 10467 4144 10536
TIME...MOT...LOC 2129Z 320DEG 28KT 4201 10535 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
826 
WWUS55 KCYS 292147
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
347 PM MDT SUN JUL 29 2018

WYC001-021-031-292230-
/O.CON.KCYS.SV.W.0220.000000T0000Z-180729T2230Z/
Albany WY-Laramie WY-Platte WY-
347 PM MDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL ALBANY...NORTHWESTERN LARAMIE AND SOUTHERN PLATTE
COUNTIES...

At 347 PM MDT, a severe thunderstorm was located 13 miles southwest
of Westview Circle, or 17 miles southwest of Wheatland, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chugwater and Iron Mountain. 

This includes Interstate 25 in Wyoming between mile markers 48 and
58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4196 10537 4204 10524 4173 10467 4148 10526
TIME...MOT...LOC 2147Z 320DEG 28KT 4190 10523 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
905 
WWUS55 KCYS 292204
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
404 PM MDT SUN JUL 29 2018

WYC001-292214-
/O.CAN.KCYS.SV.W.0220.000000T0000Z-180729T2230Z/
Albany WY-
404 PM MDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4186 10521 4186 10499 4170 10475 4153 10516
TIME...MOT...LOC 2204Z 319DEG 29KT 4178 10509 

$$

WYC021-031-292230-
/O.CON.KCYS.SV.W.0220.000000T0000Z-180729T2230Z/
Laramie WY-Platte WY-
404 PM MDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES...

At 404 PM MDT, a severe thunderstorm was located 13 miles southwest
of Bordeaux, or 19 miles south of Wheatland, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chugwater.

This includes Interstate 25 in Wyoming between mile markers 48 and
54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4186 10521 4186 10499 4170 10475 4153 10516
TIME...MOT...LOC 2204Z 319DEG 29KT 4178 10509 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:22 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 1:22 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
122 PM MDT Sun Jul 29 2018

.UPDATE...
Issued at 121 PM MDT Sun Jul 29 2018

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

UPDATE Issued at 1127 AM MDT Sun Jul 29 2018

A potentially serious scenario evolving over extreme southeast Wyo
this afternoon. Fog and low-level stratus eroded very quickly this
morning, and full sun is present across the majority of Laramie Co
and southern Platte/Goshen counties per the latest GOES-16 visible
satellite loop. A residual surface boundary was analyzed across NE
Laramie county, and was expected to contribute to locally enhanced
low-level shear by early/mid afternoon w/ effective SRH values 200
or better given substantial low-level turning. Projected STPs of 1
to 3 across Laramie County suggests a greater-than-average tornado
threat for areas near Cheyenne. In addition, SBCAPE approaching 3k
J/Kg and well over 50 knots of effective bulk shear will support a
threat for extremely large/destructive hail as well. That said, we
are in agreement with the recent SPC upgrade to Enhanced Risk w/10
percent Tornado probabilities. Grids have been updated for mention
of all hazards, including tornadoes. Expect thunderstorms to begin
developing by 1 PM, with a significant severe threat as early as 3
PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sun Jul 29 2018

Satellite imagery this morning is showing areas of low stratus and
patchy fog along and east of the Laramie Range. Some areas have
been limited by a high level cloud deck, but as they pass to the
south and east, fog and stratus should form in their wake. Fog
and stratus will dissipate later this morning with the sunrise.
Another cooler than normal day with the threat of thunderstorms in
the afternoon and evening expected, some will be severe. A few
upper level pulses will pass through the flow aloft today; these
pulses will work in conjunction with deep layer shear values, CAPE
values around 2500+ J/kg, steep mid-layer lapse rates, and
surface dewpoints well over 50 F, to generate thunderstorms across
southeast Wyoming and the western Nebraska Panhandle. Model
soundings are indicating that the cap aloft should break around
noon to one with strong to severe thunderstorms developing shortly
afterwards. The main threats today will be golf ball to baseball
size hail, damaging winds in excess of 70 mph, frequent lightning
and heavy rainfall at the storms' core. Not expecting any threat
of flash flooding as these storms should be fast movers; however,
if storms train over a particular area, will have to pay close
attention to rain rates.

Additionally, with LCLs between 1000 to 2000 ft and elevated low-
level shear values, the threat of a tornado or two cannot be
ruled out. The latest SPC SREF Ensembles illustrate this threat
well with numerous intense updraft helicity tracks across the
region.

Thunderstorms will continue into the mid to late evening. Cool
overnight temperatures are expected with temperatures between the
upper 40s to low 50s. Fog and stratus will return after midnight.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 1127 AM MDT Sun Jul 29 2018

Another round of thunderstorms to develop during the first 6 hour
set of this TAF forecast. Latest HRRR is showing robust
thunderstorm development after 21z for KCYS, KBFF, and KSNY with
scattered to widespread coverage. All sites with the exception of
KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the
main threats being large hail and damaging winds. The
thunderstorms should begin to diminish after 04z in most
locations.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR FWZ 304...

While most zones will see high humidities and the threat of
scattered to widespread thunderstorms, FWZ 304 will be generally
dry with strong winds and low humidities for most of the afternoon
and into the evening. Therefore, have issued a Red Flag Warning
for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for
strong to severe thunderstorms this afternoon and evening. Upper
level northwest flow turns northerly beginning tomorrow under an
expending ridge of high pressure pushing north and east. This will
bring drier conditions and warming temperatures through the week,
with a thermal ridge setting up aloft by next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 1:49 PM MDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
149 PM MDT Sun Jul 29 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
302000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

Scattered to widespread afternoon and evening severe
thunderstorms will be possible again today. The main threats with
these storms will be hail golf ball to baseball size, damaging
winds, and a tornado or two. The thunderstorms should move out of
the area by midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

WYZ104-109>114-302000-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

In the hours before

Local storm report, Jul 29, 3:01 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
07/29/2018  E1.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 29, 3:04 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             4 E CHEYENNE            41.15N 104.72W
07/29/2018  E1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 29, 3:07 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 ENE CHEYENNE          41.16N 104.76W
07/29/2018  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

TTRUDEL
Local storm report, Jul 29, 3:08 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             4 E CHEYENNE            41.15N 104.72W
07/29/2018  E1.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 29, 3:13 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     4 E CHEYENNE            41.15N 104.72W
07/29/2018  E50 MPH          LARAMIE            WY   TRAINED SPOTTER

            ESTIMATE 50-70 MPH WINDS

&&

BCHAPMAN
Local storm report, Jul 29, 3:28 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             2 E CHEYENNE            41.15N 104.75W
07/29/2018  M1.75 INCH       LARAMIE            WY   PUBLIC

&&

TTRUDEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon35 min
Jul 28, 6:46 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jul 28, 6:58 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 28, 7:05 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jul 28, 7:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 28, 7:36 PM MDTSpecial Weather StatementCYSPlatte39 min
Jul 28, 7:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jul 28, 8:30 PM MDTSpecial Weather StatementCYSGoshen45 min
Jul 29, 3:22 AM MDTRed Flag WarningCYS16 hr
Jul 29, 1:01 PM MDTSpecial Weather StatementCYSGoshen44 min
Jul 29, 1:05 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jul 29, 1:13 PM MDTSpecial Weather StatementCYSPlatte47 min
Jul 29, 1:25 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie50 min
Jul 29, 1:28 PM MDTSevere Thunderstorm WarningCYSPlatte47 min
Jul 29, 1:39 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte51 min
Jul 29, 1:44 PM MDTTornado WarningCYSLaramie, Platte14 min
Jul 29, 1:57 PM MDTTornado Warning Tornado observedCYSLaramie33 min
Jul 29, 2:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte49 min
Jul 29, 2:20 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 29, 2:26 PM MDTTornado WarningCYSLaramie34 min
Jul 29, 2:28 PM MDTTornado WarningCYSLaramie47 min
Jul 29, 2:53 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jul 29, 2:54 PM MDTTornado WarningCYSLaramie36 min
Jul 29, 3:14 PM MDTTornado WarningCYSLaramie29 min
Jul 29, 3:19 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara41 min
Jul 29, 3:30 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
Jul 29, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Jul 29, 3:42 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara33 min
Jul 29, 3:46 PM MDTFlash Flood WarningCYSLaramie3 hr
Jul 29, 4:04 PM MDTSpecial Weather StatementCYSCarbon41 min
Jul 29, 4:08 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 29, 4:17 PM MDTTornado WarningCYSAlbany, Laramie, Platte43 min
Jul 29, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte39 min
Jul 29, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara39 min
Jul 29, 4:36 PM MDTSpecial Weather StatementCYS39 min
Jul 29, 4:42 PM MDTSpecial Weather StatementCYSPlatte48 min
Jul 29, 4:43 PM MDTSpecial Weather StatementCYSAlbany47 min
Jul 29, 4:45 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte45 min
Jul 29, 4:55 PM MDTSevere Thunderstorm WarningCYSLaramie19 min
Jul 29, 4:56 PM MDTSevere Thunderstorm WarningCYSGoshen34 min
Jul 29, 4:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon47 min
Jul 29, 5:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jul 29, 5:25 PM MDTSpecial Weather StatementCYSGoshen, Platte50 min
Jul 29, 5:29 PM MDTSevere Thunderstorm WarningCYSAlbany46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.